Friday, April 18, 2008

Happiness

An adolescent is brought into your emergency department by ambulance. On exam, you note hypertension, tachycardia, hyperthermia, and diaphoresis. He is agitated, hyperactive, anxious, almost delirious. Electrolytes show hyponatremia. A tox screen is negative for cocaine, amphetamine, and methamphetamine. A finger stick for glucose does not show hypoglycemia. An anonymous caller to the hospital tells you that the patient is one of his friends, and this was his first time, and he was really grinding his teeth earlier so they were worried.

Challenge: What's the diagnosis?

3 comments:

Future doctor scientist said...

MDMA

Alex said...

xtc

Craig said...

haha good job guys
-
Happiness

This is ecstasy (MDMA) overdose; ecstasy is a sympathomimetic amphetamine that causes release of endogenous catecholamines (especially norepinephrine and dopamine) and blocks reuptake into presynaptic vesicles. It increases alertness, reduces fatigue, creates euphoria and feelings of increased physical and mental powers. Minor adverse reactions include agitation, nausea, bruxism (grinding teeth), ataxia, and blurry vision. Serious side effects were those presented in this case.

Source: UpToDate.